Oh no, another not so very clear issue for men with prostate cancer has emerged!
According to an article written by Tara Parker-Pope in the New York Times, bisphosphonates (i.e. Fosamax), has been reported, in some rare occasions, to actually cause weaker bones that lead to an unusual type of fracture of the femur.
Bisphosphonates are drugs originally designed to rebuild bone density in postmenopausal woman. They have been very successful in the treatment of osteoporosis in this older contingent of women.
Today, bisphosphonates are also commonly used with men who are undergoing hormone therapy (ADT). One of the most common side effects of ADT is loss of bone density, leading to osteopaenia and osteoporosis. The use of bisphosphonates has clearly had positive results, slowed down, and or halted the loss of bone density.
Recently, there have been reports of a small number of unusual fractures in women who have used bisphosphonates for more than 5 years. These fractures are described as thighbones simply snapping, sometimes without any trauma to the leg to explain the break. Usually, the fractures follow reports of weeks or months of unexplained aching.
A search of the literature does show a few reports of this problem. The clinical studies leading up to the FDA approval of this class of drugs did not show any indication of the fracture problem. However, the studies did not look at women on bisphosphonates for this extended time. Now that bisphosphonates have been around for a longer period, we might be able to anticipate an increasing number of similar reports.
According to Dr. Susan M. Ott, associate professor of medicine at the University of Washington, “Prior to these recent articles, there were a few cases here and a few there, but they are kind of starting to add up.”
Some of the experts in the field have expressed the opinion that when bone remodeling is suppressed, which is what bisphosphonates are designed to do; microscopic bone cracks are not repaired. Possibly, it is the microscopic bone damage that eventually lead to these bone fractures.
Just as osteonecrosis of the jaw should not persuade you from taking bisphosphonates, neither should these small numbers of unexplained fractures. The positive results of the bisphosphonates still look to outweigh the rare negative issues. However, if you are taking bisphosphonates for an extended time and start to experience “aching” call your doctor.
Joel T Nowak MA, MSW